Protein-losing enteropathies – low albumin is not always bad (Proceedings)
When concerned with protein loss of any cause, one should measure serum albumin concentrations (NOT serum total protein concentrations). Do not use human clinical pathology laboratories as their technology typically does not detect canine albumin (meaning that they routinely report serum albumin concentrations of < 1.5 gm/dl in clinically normal dogs). If the patient has substantial hypoalbuminemia, the first step is to examine the skin for obvious lesions which can cause protein loss. Cutaneous lesions sufficient cause such hypoalbuminemia are obvious – you should be able to just look at the patient and know. Next, hepatic function testing (e.g., resting and post-prandial serum bile acid concentrations) and a urinalysis are requested. If there is any doubt on the urinalysis, then a urine protein:creatinine ratio will quantify the magnitude of urinary protein loss. Severe hypoalbuminemia (i.e., < 2 gm/dl) in an animal with diarrhea suggests a protein-losing enteropathy (PLE). If severe, exudative cutaneous disease, protein-losing nephropathy, and hepatic insufficiency are eliminated, then PLE is a reasonable tentative diagnosis in patients with a serum albumin < 2.0 gm/dl. Contrary to what the textbooks say, PLE may be associated with a low, normal or increased serum globulin concentration.
Perhaps the most important point of this discussion is that while hypoalbuminemia has repeatedly been reported to be a poor prognostic sign in patients with chronic GI disease, there may be one or more subset(s) of patients that respond well to appropriate therapy. Therefore, diagnosing PLE is not necessarily cause for despair. However, since many of these animals have severe alimentary tract disease that needs to be diagnosed promptly to maximize the chance for successful therapy, aggressive diagnostics are typically an appropriate recommendation. Although therapeutic trials can be chosen in place of classic diagnostic tests in many of the more common alimentary tract diseases (e.g., dietary allergy, dietary intolerance, antibiotic-responsive enteropathy, parasites), such an approach is generally ill-advised if the serum albumin concentration is less than 2.0 g/dl. This is true because it may be necessary to perform an antibiotic and/or dietary therapeutic trial for 3-6 weeks in order to ascertain if it is being effective, and a patient with severe PLE can become markedly worse in that time, especially if the serum albumin concentration is falling rapidly.
Any GI disease can cause PLE if it is severe enough. Many acute GI disease cause PLE (e.g., parvoviral enteritis); however, these diseases typically are comparatively easier to treat than the chronic GI disease causing PLE. Therefore, the focus in this lecture is PLE in animals with chronic GI disease. The major causes of PLE in adult dogs tend to be intestinal lymphangiectasia, inflammatory bowel disease (IBD), alimentary tract lymphoma (LSA), and fungal infections (i.e., histoplasmosis and pythiosis). Other causes include alimentary tract ulceration/erosion, severe disease of intestinal crypts, antibiotic-responsive enteropathy, and parasites. The major causes of PLE in juvenile dogs tend to be parasites and chronic intussusception. Cats with PLE usually have IBD or alimentary tract lymphoma.Many dogs with PLE have hypocholesterolemia. Pets with protein-losing nephropathies usually have hypercholesterolemia, while those with hepatic insufficiency often have hypocholesterolemia. Fecal examinations for parasites are appropriate. Although parasites are an uncommon cause of PLE in adult animals, pets in select environments (e.g., confined areas where patiens can reinfect themselves) may incur substantial parasitic loads.
A substantial number of dogs and cats with PLE do not have vomiting or diarrhea, just like a substantial number of dogs and cats with severe hepatic disease do not have an increased ALT or SAP. This may be especially true of dogs with primary intestinal lymphangiectasia. Fecal concentrations of alpha-1 protease inhibitor can be used as a means of confirming PLE. The major use for this test seems to be the hypoalbuminemic patient in which you suspect PLE, but which also has PLN and/or hepatic disease. However, there are several nuances about this test, especially collecting samples, that make it potentially difficult to interpret. We seldom need this test in clinical practice.